New York, 2018

Damaging Winds in New York, July 27, 2018

July 27, 2018 · NWS BGM · 7 events in 3 counties and zones

A cold front moved across New York State on the 27th. This front triggered a round of severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moved across New York State on the 27th. This front triggered a round of severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 27, 1:47 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 27, 1:47 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
247 PM EDT Fri Jul 27 2018

.SYNOPSIS...
Scattered showers and possibly a few strong to severe storms
this evening across portions of central NY and northeast PA.
Quiet weather expected this weekend besides a few brief
afternoon showers or weak storms. Another stormy pattern is
forecast to develop early next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
250 pm update...
Main concerns in the near term remain focused on the potential for
scattered thunderstorms...some possibly becoming strong to severe
with hail, damaging winds and heavy downpours the main threats.

There is a Severe Thunderstorms Watch in effect for portions of ne
PA and the southern Catskills in NY until 10 pm this evening.

A surface cold front extends from srn Quebec southeast into the Ohio
Valley region...with the air mass out ahead of the front becoming
quite unstable this afternoon. The front is currently moving into
the far wrn parts of the forecast area with dew points starting to
slowly fall into the upper 50s and winds shifting to the west. There
was a morning band of stratiform rain that dissipated and left behind
a layer of mid level clouds across central NY/PA earlier, but strong
mixing in the boundary layer has been able to erode or at least thin
this cloud layer enough to bring ML CAPE values into the 500-1000
J/kg range with slowly steepening low level lapse rates. The upper
trough back to the west should start to make a stronger push to the
east later this afternoon and evening...which will aid in the
forcing and combine with modest cooling in the mid levels to support
steeper mid level lapse rates as well.

Conditions should continue to come together enough to support the
development of at least a few strong to possibly severe storms. Wet
bulb zero heights are fairly high...around 9-10k ft...but not
completely unrealistic to form large hail in a storm with a strong
updraft. Steep low level lapse rates and around 500 J/kg of DCAPE
may lead to strong winds at the surface as well.

Area of convection should move out of the forecast area around or
just after 10 pm this evening with only a few very light rain
showers linger during the overnight hours. Precip should end, with
patchy valley fog developing late tonight. Temperatures tonight are
expected to fall into the upper 50s and lower 60s.

Fog will lift and mix out during the mid morning hours Saturday
before a batch of diurnally induced cumulus clouds form over much of
the area. The main cold upper trough will move through during the
day and combine with modest heating at the surface to produce steep
low level lapse rates and ML CAPE values around 300-500 J/kg...with
scattered showers and isolated weak thunderstorms through the
afternoon and early evening hours. Not an all day rain...but periods
of showers and storms most likely. Temperatures will warm into the
mid to upper 70s during the afternoon with dew points in the upper
50s and lower 60s. Convection should dissipate close to and after
sunset Saturday evening with the loss of daytime heating. Quiet
weather will be on tap through the rest of the night with the
formation of more valley fog possible as the low level inversion
sets up with plenty of near sfc moisture available.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
2 PM update...
This period is looking wetter but have continued to leave
showers out. Weak high pressure at the surface will keep the
morning dry. Short waves aloft and a little moisture could be
enough for afternoon showers. The better forcing is west and
north of our area. More of the models are showing these showers.
Seasonable temperatures with highs in the mid and upper 70s and
lows from the mid 50s to around 60.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
2 PM update...

Potential for another wet week with a deep moisture fetch for most
of the period.

Monday the weak high pressure is still here with weak ridging aloft.
A strong upper level system in the Plains drops southeast digging
the trough deeper. For the East Coast a deep southwest flow sets up
again bringing Gulf of Mexico moisture. Monday afternoon showers and
thunderstorms are possible due to heating and the added  moisture.
Tuesday the base of the trough will be in the Midwest and a surface
low in the Ohio Valley. Chances for showers and thunderstorms
increase as a warm front moves through Tuesday night. PWATs will
return to be above 1.5".

The surface low passes to the west, while the upper level trough
becomes nearly stationary over the western Great Lakes. The deep
moisture fetch will continue from the Gulf. No good forcing so
Wednesday to Friday, better chances for showers and thunderstorms
will be in the afternoons and evenings.

Temperatures will be above normal but not hot. Highs mostly in the
lower 80s with lows in the 60s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered thunderstorms with gusty winds will bring temporary
restrictions to the terminals this afternoon and into the
evening hours. Some storms may produce brief MVFR or IFR
visibility restrictions between 18-23Z. Earlier across central
NY terminals and lasting later over ne PA near KAVP.

After the front moves through this evening, patchy fog will
develop in the valley locations during the overnight
hours...mainly KELM, but potentially lifting slightly and
impacting KITH, KBGM and KAVP.

Outlook...

Saturday afternoon to Sunday...Mainly VFR...except for brief
restrictions in showers and/or weak storms during the afternoon
and early evening hours.

Monday through Wednesday...Restrictions possible in showers and
storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...BJT/DJP
Hazardous weather outlook, Jul 27, 1:49 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
249 PM EDT Fri Jul 27 2018

NYZ015>018-022-023-281900-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-
249 PM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

The probability for hazardous weather is low. An isolated strong
thunderstorm cannot be ruled out this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ057-062-PAZ040-044-047-048-072-281900-
Delaware-Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-
Southern Wayne-
249 PM EDT Fri Jul 27 2018

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

The potential exists for strong to severe thunderstorms across the
region this afternoon through evening. A few storms may become severe
with damaging wind gusts and hail. Locally heavy rainfall is
possible, which could produce isolated flash flooding in areas that
have already received recent significant rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-024-025-036-037-044>046-055-056-PAZ038-039-043-281900-
Northern Oneida-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Bradford-Susquehanna-Wyoming-
249 PM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL POSSIBLE...

The potential exists for strong thunderstorms to develop across
the region this afternoon through evening. A few storms may
become severe with damaging wind gusts and hail. Locally heavy
rainfall is possible, which could produce isolated flash flooding
in areas that have already received recent significant rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 27, 1:38 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
238 PM EDT FRI JUL 27 2018

NYZ062-PAZ040-271930-
Sullivan NY-Northern Wayne PA-
238 PM EDT FRI JUL 27 2018

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SULLIVAN AND EAST
CENTRAL WAYNE COUNTIES UNTIL 330 PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rutledgedale, or 11 miles northeast of Honesdale, moving northeast at
25 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Callicoon, Jeffersonville, White Sulphur Springs, Parksville, Hazel,
Hortonville, Rutledgedale, Roscoe, Hankins and Livingston Manor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4166 7519 4171 7526 4194 7496 4195 7493
      4195 7492 4183 7472
TIME...MOT...LOC 1838Z 231DEG 21KT 4172 7515

MWG
Special weather statement, Jul 27, 2:21 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
321 PM EDT FRI JUL 27 2018

NYZ057-062-272000-
Sullivan NY-Delaware NY-
321 PM EDT FRI JUL 27 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN DELAWARE AND
NORTHWESTERN SULLIVAN COUNTIES UNTIL 400 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Roscoe, or 13 miles northwest of Liberty, moving northeast at 25 mph.

Dime size hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Rockland, Andes, Hazel, Roscoe, Dunraven, Russell Brook Campsite,
Wolf Hollow, Waneta Lake, Little Pond Campground and Beaverkill
Campground.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4203 7476 4202 7478 4199 7472 4186 7494
      4190 7500 4223 7487 4209 7462
TIME...MOT...LOC 1921Z 218DEG 21KT 4193 7495

MWG
Special weather statement, Jul 27, 2:35 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
335 PM EDT FRI JUL 27 2018

NYZ036-037-046-272000-
Otsego NY-Southern Oneida NY-Madison NY-
335 PM EDT FRI JUL 27 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN ONEIDA...NORTHWESTERN
OTSEGO AND SOUTHEASTERN MADISON COUNTIES UNTIL 400 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brookfield, or 8 miles east of Hamilton, moving northeast at 35 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Brookfield, West Winfield, Bridgewater, Unadilla Forks, Leonardsville
and North Brookfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4274 7540 4274 7543 4281 7546 4294 7521
      4288 7520 4288 7521 4286 7520 4286 7514
      4291 7510 4286 7500
TIME...MOT...LOC 1935Z 235DEG 32KT 4279 7538

MWG
Special weather statement, Jul 27, 2:49 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
349 PM EDT FRI JUL 27 2018

PAZ044-072-272030-
Southern Wayne PA-Lackawanna PA-
349 PM EDT FRI JUL 27 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN LACKAWANNA AND
SOUTHERN WAYNE COUNTIES UNTIL 430 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Moscow, or 8 miles southeast of Scranton, moving northeast at 25 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Dunmore, Olyphant, Jessup, Honesdale, Throop, Moscow, South Canaan,
Sterling, Hawley and Elmhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4136 7563 4162 7531 4151 7514 4147 7517
      4137 7532 4137 7533 4138 7534 4137 7535
      4135 7534 4123 7552
TIME...MOT...LOC 1949Z 222DEG 23KT 4134 7553

MWG
Special weather statement, Jul 27, 2:54 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
354 PM EDT FRI JUL 27 2018

NYZ057-062-PAZ040-272045-
Sullivan NY-Delaware NY-Northern Wayne PA-
354 PM EDT FRI JUL 27 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL DELAWARE...
NORTHWESTERN SULLIVAN AND NORTHEASTERN WAYNE COUNTIES UNTIL 445 PM
EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rutledgedale, or 9 miles north of Honesdale, moving northeast at 35
mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Rockland, Callicoon, Stalker, Hazel, Hortonville, Livingston Manor,
Corbett, Rutledgedale, Roscoe and Peabrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4164 7524 4173 7532 4212 7495 4192 7472
TIME...MOT...LOC 1954Z 229DEG 30KT 4171 7523

MWG
Special weather statement, Jul 27, 2:59 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
359 PM EDT FRI JUL 27 2018

NYZ057-272045-
Delaware NY-
359 PM EDT FRI JUL 27 2018

...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL DELAWARE COUNTY
UNTIL 445 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Andes, or 10 miles southeast of Delhi, moving northeast at 35 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Roxbury, Andes, Margaretville, Fleischmanns, Arkville, Dunraven, Wolf
Hollow, Halcottsville and New Kingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4221 7453 4220 7453 4217 7446 4214 7450
      4215 7453 4212 7456 4206 7469 4219 7485
      4241 7457 4235 7443
TIME...MOT...LOC 1959Z 229DEG 30KT 4219 7475

MWG

The radar

The Albany radar (KENX), 107 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
July 27, 3:07 PM EST
Where
Sullivan County, 1.24 mi NW of Mountain Dale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.690, -74.550

Strong thunderstorm winds knocked down trees and wires.

Thunderstorm Wind, Sullivan

When
July 27, 3:10 PM EST
Where
Sullivan County, 1.47 mi SSW of Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.810, -75.060

Strong thunderstorm winds knocked down trees and wires.

Thunderstorm Wind, Sullivan

When
July 27, 3:21 PM EST
Where
Sullivan County, 1.47 mi SSW of Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.810, -75.060

Strong thunderstorm winds knocked down trees and wires.

Thunderstorm Wind, Sullivan

When
July 27, 4:22 PM EST
Where
Sullivan County, 2.93 mi ESE of Barryville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.460, -74.880

Strong thunderstorm winds knocked down trees and wires.

Thunderstorm Wind, Madison

When
July 27, 7:08 PM EST
Where
Madison County, 1.23 mi NW of Bouckville
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
42.890, -75.550

A microburst resulted in downed trees and wires on Falin and Canal roads near Route 26. Winds also led to roof damage at a residence on Canal road.

Thunderstorm Wind, Oneida

When
July 27, 7:30 PM EST
Where
Oneida County, Waterville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
42.930, -75.380

Strong thunderstorm winds knocked down trees and wires.

Thunderstorm Wind, Oneida

When
July 27, 7:34 PM EST
Where
Oneida County, 1.71 mi NE of Cassville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.950, -75.250

Strong thunderstorm winds knocked down trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776146, 776147, 776148, 776149, 776150, 776151, 776152.